Drought, Caldwell
- When
- February 1, 12:00 AM CST to February 14, 11:59 PM CST
- Where
- Caldwell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.092, -92.117 (the zone’s center; the record gives no point)
Severe (D2) to Extreme (D3) drought conditions persisted across parts of North Central Louisiana through mid February. This was in response to a prolonged drought that resulted from an exceptionally hot and dry summer 2023, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures during much of July and August.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) to Extreme (D3) drought conditions persisted across parts of North Central Louisiana through mid February. This was in response to a prolonged drought that resulted from an exceptionally hot and dry summer 2023, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures during much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less, and were only slightly improved during the fall and early winter season months. This dryness contributed to lower than normal streamflow across area creeks, streams, and rivers through mid February although more appreciable rainfall occurred later in the month that significantly alleviated drought conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 31, 10:19 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1019 PM CST Wed Jan 31 2024 ...New AVIATION... .UPDATE... Issued at 832 PM CST Wed Jan 31 2024 Regional RGB this evening shows high clouds slowly working into the FA with some mid to high coverage across the the southern zones. These clouds will continue to filter in through the evening and overnight, helping to support overnight lows a few degrees warmer than the previous night. That being said, area 70s this afternoon have now lowered into the upper 40s and low 50s. Southeast winds will turn to southerly by the early morning as the current upper ridge axis overhead moves east, supporting the the eastward propagation of the present sfc high pressure. At this time, no major changes are needed with this update package, as the only necessary adjustment was to correct sfc hourlies to match latest trends. Aside from this, the afternoon package remains on track. RK && .SHORT TERM... (This evening through Thursday Night) Issued at 312 PM CST Wed Jan 31 2024 Ridging aloft and at the surface will translate east across the forecast area tonight and into the Southeast CONUS. This will bring deep southerly flow and moisture return back into the region. Mid and high level clouds should rapidly increase in coverage from southwest to northeast overnight. In the wake of the upper ridge, a shortwave trough will move east-northeast across the Southern Plains. There could be just enough moisture for a couple of isolated showers late Thursday morning before the shortwave trough departs to the northeast. However, overall rain chances remain very low, and I opted not to mention any precip in the short-term periods. The coldest air tonight and the lowest temperatures will generally be located northeast of a line from Jena to Idabel. In addition, the clouds will be later to arrive in these areas, which should allow overnight lows to dip into the upper 30s to near 40 degrees F. Farther southwest, the increased insolation from the clouds could keep temperatures as warm as the mid to upper 40s. Cloud cover should persist into Thursday but may scatter out somewhat. Despite the clouds, deep southerly flow and warm air advection should unseasonably warm temperatures to persist areawide during the day Thursday and overnight into Friday. && .LONG TERM... (Friday through next Tuesday) Issued at 312 PM CST Wed Jan 31 2024 Primary focus of the long-term forecast period continues to be the upcoming rain event beginning late Friday and likely continuing into parts of Monday. During the day Friday, another upper trough will quickly dive east- southeast while strengthening through the Four Corners and into the Southern Plains by Saturday afternoon. Eventually, this trough will form a short-lived high-over-low block along the Mississippi River Valley. Deep layer moisture will rapidly increase across the region during the day Friday. As the upper trough emerges from the Rockies, increasing large scale ascent should result in a broad band of showers and thunderstorms developing across the Plains, which should move eastward into the forecast area overnight Friday. In addition, one surface low will be located over the High Plains, but a second low will develop in the Northwest Gulf. As the Gulf low develops, forcing will continue to strengthen during the day Saturday likely resulting in a further increase in coverage and intensity of precip across the majority of the forecast area. Difluent flow aloft and PW values well above the 90th percentile support the possibility for at least some locally heavy rain, especially across East Texas and Western Louisiana during the daytime Saturday. Fortunately, the window for locally heavy rainfall appears to be somewhat brief, but intense rain rates could result in some localized flooding concerns. The heaviest rain should move to the northeast and out of the forecast area Saturday evening and night. The High Plains surface low will move southeast and will still be directly over the CWA during the day Sunday. With the upper trough still also overhead, scattered showers and thunderstorms will continue across much of the area for Sunday but coverage and intensity should be much lower. The rain should finally come to an end on Monday as the upper trough moves east and shortwave ridging builds into the Southern Plains. Storm total rainfall amounts should be over an inch areawide and may be as high as 2 to 3 inches across portions of East Texas. These higher totals in East Texas should occurring mainly in the Friday night-Saturday night time frame. Beyond midday on Monday, dry conditions are expected for the rest of the long-term period. CN && .AVIATION... (06Z TAFS) Issued at 1017 PM CST Wed Jan 31 2024 No changes to the 06z TAF package. Increasing cirrus and high AC through the predawn hours and through the day Thursday. VFR conditions will prevail. It appears that low returning stratus and/or MVFR ceilings will return just beyond this 24 hour TAF cycle. Light Southeast winds to near calm currently will become southerly by mid to late morning and through the afternoon Thu with speeds generally near or below 10kts. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 45 70 50 72 / 0 0 0 0 MLU 38 66 45 71 / 0 0 0 0 DEQ 40 67 47 65 / 0 0 0 0 TXK 44 67 49 68 / 0 0 0 0 ELD 38 67 46 69 / 0 0 0 0 TYR 49 70 53 70 / 0 0 0 0 GGG 46 71 51 71 / 0 0 0 0 LFK 48 71 52 74 / 0 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...09 LONG TERM....09 AVIATION...13
Hazardous Weather Outlook National Weather Service Shreveport LA 558 AM CST Wed Jan 31 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-011200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 558 AM CST Wed Jan 31 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and isolated thunderstorms will return to parts of East Texas late on Friday and expand area wide by Friday night as an upper-level storm system will slowly track through the heart of the region during the upcoming weekend. There is a marginal risk for excessive rainfall through much of this weekend with widespread 1 to 2 inch amounts and isolated higher totals possible. This could lead to some brief and minor nuisance flooding in low-lying and flood-prone areas. Expect rivers, lakes and bayous to likely see another slight rise as well. Organized severe weather is not expected, but a few stronger storms will be possible with some gusty winds and dangerous lightning for outdoor activities this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 19
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163735, 1163736, 1163737, 1163738, 1163739.